Vitiligo’s Imposer: Tinea Versicolor (Pityriasis Versicolor)

Summer months and sweaty gym sessions, bring a slew of splatter-dot trunks walking in my office. Often patients are concerned they have vitiligo, whilst the aftermath of pityrosporum yeast growth causes a discolored rash.

Tinea Versicolor most often affects the neck, chest, back or arms. It shows up as white patches, or variations in pink, red, or brown depending on your skin type. It is more noticeable when an individual has sun exposure, as the affected areas do not tan.

The yeast of tinea versicolor is a normal inhabitant of human skin, yet it overgrows when the conditions it favors are ripe (sweaty, oily skin) in certain people.

OTC

Over-the-counter products which treat fungus, will also target yeast. Items may need to be used twice daily for a month to see effective clearance. Yet, even after the yeast overgrowth is contained, it can take several months for the body to even out the discoloration. Creams like Lotrimin/Mycelex (Clotrimazole), Desenex (Miconazole), and Lamisil (Terbinafine) can be quite helpful when applied to the rash area. Additionally, shampoos or washes like Selsun Blue (Selenium Sulfide), Nizoral 1% Shampoo (ketoconazole), or DHS Zinc Shampoo (Zinc Pyrithione) left on for 15 minutes bi-weekly for 4 weeks can be helpful at stunting yeast growth and balancing out your skin mantle.

RX

Prescription products may come in stronger percentages or concoctions, but also provide oral treatments which are more effective than topicals for extensive tinea versicolor. A stronger version of Nizoral shampoo can be obtained, along with a different topical like Loprox. Diflucan and Sporonox are popular oral medications that may be given on for a varied time by your clinician.

Although Tinea Versicolor can be treated, it is often recurrent. Simply using one of the shampoo’s listed during summer months a few times a week, or a few times a week for those who exercise regularly, may keep the overgrowth at bay. Yet, not to worry about the skin discoloration because with treatment, the body will repigment from splotch to even tone.

Nonetheless, when this rash seems to bloom out of control, seek help from your Dermatology Clinician.

*The information provided above or in any blogs on this site is for educational purposes only. It does not replace advice or necessary examination and diagnosis from your healthcare clinician. Please see your healthcare provider for any and all concerns with changes in your health or treatment of disease.*

Font Resize
Contrast
Call Us Text Us